Ohio, 2004

Winter Storm in Ohio, January 25 to 26, 2004

January 25 to 26, 2004 · NWS RLX · 9 events in 9 counties and zones

Snow and sleet spread north through southeast Ohio during Sunday afternoon, the 25th. The snow and sleet accumulations ranged from 1 to 2 inches in Lawrence and Gallia Counties, to as much as 3 to 5 inches across Washington, Morgan, Athens, Vinton, and Perry Counties.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Snow and sleet spread north through southeast Ohio during Sunday afternoon, the 25th. The snow and sleet accumulations ranged from 1 to 2 inches in Lawrence and Gallia Counties, to as much as 3 to 5 inches across Washington, Morgan, Athens, Vinton, and Perry Counties. The snow and sleet changed to freezing rain during the late afternoon and evening. Ice accumulated a quarter to a half inch from the freezing rain. No major power outages occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 25, 10:07 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 25, 10:07 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1007 AM EST SUN JAN 25 2004

*******************************************************************
1007 AM EST SUN JAN 25 2004

PRECIPITATION HAVING A HARD TIME FIGHTING THROUGH THE SURFACE DRY
LAYER ACROSS OUR CWA.  HAVE GOTTEN A COUPLE REPORTS OF SLEET FROM
BUCHANAN AND DICKENSON COUNTIES IN VIRGINIA.  TEMPERATURE STRUCTURE
MORE OR LESS WORKING OUT AS PLANNED.  THE WORRY IS THAT BEST LIFT
WILL GO INTO MOISTENING UP THE COLUMN...LEAVING TOO LITTLE TO
PRODUCE WARNING-LEVEL ICE AND SNOW ACCUMULATIONS.  BACK EDGE OF
ENHANCEMENT ON IR LOOPS A GOOD APPROXIMATION OF THIS...AND THIS
ENHANCEMENT EDGE LOOKS TO GET TO CHARLESTON AROUND 20/21Z.

FOR NOW...WILL LEAVE CURRENT WARNINGS INTACT. FRESHENING UP WORDING
ON PRECIP TYPES.  DUE TO CONCERNS NOTED ABOVE...AM REDUCING SLIGHTLY
REDUCING SNOW AMOUNTS IN THE SOUTHERN COUNTIES.  REST LOOKS OK FOR
NOW.

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 700 AM EST MONDAY FOR ZONES
WVZ035>038...WVZ046>047.

WINTER STORM WARNING UNTIL 100 AM MONDAY EST FOR ZONES
WVZ007-008-014>016-026-027.

WINTER STORM WARNING UNTIL 700 AM EST MONDAY FOR ZONES
WVZ009>011-017>020-028>032-039-040.

WINTER STORM WARNING UNTIL 700 PM EST SUNDAY FOR ZONES
WVZ005-006-013-024-025-033-034.

VA...WINTER STORM WARNING UNTIL 700 PM EST SUNDAY FOR ZONES
VAZ003>004.

KY...WINTER STORM WARNING UNTIL 700 PM EST SUNDAY FOR ZONES
KYZ101>103...KYZ105.

OH...WINTER STORM WARNING UNTIL 700 PM EST SUNDAY FOR ZONES
OHZ086>087.

WINTER STORM WARNING UNTIL 700 AM EST MONDAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>085.

&&

CL

*******************************************************************
400 AM EST SUN JAN 25 2004

TODAY AND TONIGHT...
SLOWED DOWN ONSET OF PRECIPITATION...ABOUT 2-4 HOURS THIS MORNING.
SNOW IS SLOWLY CREPING NORTHWARD.  AT 08Z...PRECIPITATION WAS
FALLING ACROSS EXTREME WESTERN KENTUCKY AND CENTRAL TENNESSEE.

WILL GO AHEAD AND BUMP UP WINTER STORM WATCH ACROSS PORTIONS OF THE
NORTHERN CWA.  WITH COLDER TEMPERATURES AT THE ONSET...EXPECT FROZEN
PRECIPITATION TO STICK AROUND A BIT LONGER.  AS A RESULT...SLIGHT
HIGHER SNOW ACCUMULATIONS ARE FORECAST NORTH.  AS FOR WHAT TYPE OF
PRECIPITATION IS FORECAST...ACROSS THE SOUTH HAVE GONE WITH SNOW AND
SLEET THIS MORNING MIXING WITH FREEZING RAIN AND RAIN TOWARDS THE
AFTERNOON.  FOR CENTRAL LOWLAND COUNTIES...SNOW WILL REMAIN THROUGH
EARLY AFTERNOON AND THEN MIX WITH SLEET AND FREEZING RAIN DURING THE
AFTERNOON AND EVENING HOURS.  THE WARM WEDGE COULD BRING RAIN TO THE
AREA LATE TONIGHT.  AS FOR THE NORTHERN LOWLANDS...SNOW WILL LINGER
LONGER...POSSIBLY INTO THE EARLY EVENING HOURS BEFORE MIXING WITH
SLEET AND FREEZING RAIN.  WILL MAKE FEW CHANGES TO WARNING ALREADY
IN EFFECT FOR EASTERN MOUNTAINS.

MONDAY ON...
ACTIVE PATTERN CONTINUES FOR THE REST OF THE WEEK. WENT WITH
CONCENSOUS OF GOING WITH GFS FOR THE MOST PART FOR THE MIDDLE PART
OF THE WEEK. NEXT SYSTEM TRACKS FURTHER SOUTH AND OFF THE
COAST...WHILE YET ANOTHER SFC LOW TRACKS UP JUST TO OUR WEST. WITH
THAT ADJUSTED POPS ON MONDAY TO REFLECT THE TWO SYSTEMS. TEMPS
WARM AHEAD THEN DROP AGAIN AS COLD FRONT PUSHES THROUGH LATE MONDAY
NIGHT.  ENOUGH MOISTURE AND LIFT WITH AND BEHIND FRONT TO KEEP CHC
POPS IN FCST FOR -SHSN ON TUE.  WED RIDGING MAKES ITS WAY IN TO DRY
US OUT BRIEFLY UNTIL YET ANOTHER SYSTEM MAKES ITS WAY INTO THE CWA
THUR.  SYSTEM EXITS FRIDAY AND WE STAY DRY AND SEASONABLE THROUGH
SATURDAY.

KF/JS
*******************************************************************

1020 PM EST SAT JAN 24 2004

ETA CONTINUES TO SHOW COOLING BELOW THE WARM LAYER ALOFT FROM 18 TO
21Z SUNDAY.  THIS COULD PROLONG THE SLEET AND FREEZING RAIN EVEN
ACROSS THE SOUTHERN COUNTIES.  THERE IS JUST ENOUGH LEAD TIME FOR
MID WATCH TO SIZE UP WHICH COUNTIES TO UPGRADE TO A WARNING.

OTHERWISE FORECAST IS ON TRACK AS WE EXPERIENCE QUINTESSENTIAL CALM
BEFORE STORM.  ARCTIC AIR CONTINUES TO INFILTRATE AREA WITH SURFACE
HIGH NOW OVER NORTHWESTERN OHIO...AND MOVING QUICKLY EAST.  FORECAST
LOWS ARE A LITTLE TIGHT BUT INCREASING AND THICKENING CLOUDS SHOULD
KEEP TEMPERATURES FROM FALLING TOO MUCH FURTHER.  NO EVENING UPDATE
OTHER THAN TO FOLLOW UP WSW.

*******************************************************************

340 PM EST SAT JAN 24 2004

TONIGHT AND SUNDAY...

STILL A FEW NUISANCE -SHSN AND FLURRIES REMAIN ACROSS AREA...EXPECT
THESE TO BE MOSTLY GONE BY 00Z AS THE SUN SETS AND INSTABILITY WANES
A BIT. TEMPERATURES HAVE BEEN FALLING ALL AFTERNOON BEHIND THE
ARCTIC FRONT. SHOULD SEE SOME DECENT TEMPERATURE DROPS IN
RADIATIONAL CONDITIONS BEFORE CI/AC SHIELD MOVES IN.  WENT WITH
COOLER MAV FOR THIS DROP...BUT NOT BELOW AS CLOUDS LATER WILL STEM
COOLING.

BIG CHALLENGE IN FORECASTING SOUTHERN STREAM SYSTEM AND ITS EFFECTS
ON CWA.  MODELS ARE IN DECENT AGREEMENT ON STORM TRACK...UPPER
DIVERGENCE AND STRONG LOW LEVEL FLOW PRODUCE A 6-8 HOUR PERIOD OF
GOOD LIFT AND DEEP MOISTURE ACROSS THE CWA.  NO QUESTION THAT 100
POPS ARE THE WAY TO GO. THE MAIN BONE OF CONTENTION IS THE LOW LEVEL
TEMPERATURE STRUCTURE.  ETA SEEMS TO HAVE A BETTER HANDLE ON COLD
AIR DAMMING AND UPSLOPE FLOW EAST OF THE MOUNTAINS...AND WARM WEDGE
TO THE WEST AIDED BY DOWNSLOPE.  GFS SEEMS TO SMOOTH A LOT OF THESE
EFFECTS OUT AND IS A BIT COLDER OVERALL.  THINK ETA IS THE WAY TO GO
WITH ITS BETTER HANDLING OF TOPOGRAPHIC EFFECTS.

USING ETA LOW LEVEL THERMAL STRUCTURE YIELDS THE FULL SPECTRUM OF
WINTRY PRECIP ACROSS THE CWA.  GENERALLY LOOKING AT MAINLY SNOW
ACROSS THE FAR NORTH AND DOWN THE EASTERN APPALACHIAN SLOPES.
BETWEEN I-64 AND US-50...SNOW AT THE START WILL TURN INTO A MIXTURE
DURING THE AFTERNOON.  TO THE SOUTH...FREEZING RAIN IS THE MAIN
THREAT...WITH SLEET AND SNOW MIXED IN.  PRECIP ALONG AND SOUTH OF
I-64 SHOULD CHANGE TO RAIN BY SUNSET.

MOST CONFIDENT ON REACHING SNOW WARNING CRITERIA IN THE CENTRAL AND
NORTHERN MOUNTAIN COUNTIES.  AS A RESULT HAVE POSTED A WINTER STORM
WARNING FOR THESE COUNTIES.  ELSEWHERE...STILL PLENTY OF UNCERTAINTY
REGARDING LOW LEVEL TEMPERATURES AS WELL AS DURATION/AMOUNT/TYPE OF
PRECIPITATION.  SINCE WE ARE STILL LOOKING AT MAINLY A SECOND PERIOD
EVENT...ELECTED TO KEEP WATCH GOING FOR NOW AND ALLOW FUTURE MODEL
RUNS AND OBSERVATIONS TO DETERMINE ITS FATE.  NORTHERN PORTION OF
WATCH (UNTIL 7AM MONDAY) MOST LIKELY WOULD REACH THE SNOW
CRITERIA...WHILE THE SOUTHERN PORTION (THROUGH 7PM SUNDAY) IS MORE
LIKELY TO SEE SIGNIFICANT ICE ACCUMULATION.

TEMPS TRICKY OF COURSE...ENDED UP CLOSE TO MAV/FWC BLEND ON HIGHS
FOR THE MOST PART.  WENT COOLER ALONG THE EASTERN SLOPE WITH
SOUTHEAST UPSLOPE FLOW.

SUNDAY NIGHT THRU TUESDAY NIGHT...
AREAL COVERAGE WILL DECREASE BUT STILL A MESSY WX ACROSS THE
NORTHERN CWA DOWN TO CENTRAL WV MTNS SUN NGT.  WARM WEDGIE SURGES
NORTH TO CKB AREA AS H8 TEMPS REACH 4-6C BY 06Z MON...STRONG H9
BARRIER JET KEEPING COLD AIR TRAPPED IN EASTERN PORTIONS OF ZONES
CURRENTLY IN WARNING.  WARM FRONT WL BE NORTH OF THE MASON DIXON
LINE BY 12Z MON SWITCHING PRECIP TO ALL RAIN...AGAIN SAVE FOR DEEP
MTN VLYS IN POCAHONTAS COUNTIES.  LOOKING FOR A GOOD RISE IN TEMPS
OVERNIGHT SUNDAY...SNOWSHOE COULD JUMP AS MUCH AS 20F IN A 12HR
WINDOW.

THINGS SETTLE DOWN MON MORNING WITH TYPICAL WARM SECTOR CHC POPS
EVERYWHERE.  BELIEVE GUID IS TOO WARM WITH HIGH TEMPS GIVEN MOST
PLACES SHALL SEE A DECENT AMOUNT OF SN ESP OVER THE NRN TIER...SO
UNDERCUT THE MAV THERE AND THE MTNS.  AMOUNT OF QPF IN THE FORM OF
PL/SN/FZRA GREATLY DICTATES HOW WARM WE GET MON.

SOUTHERN STREAM LOW RIDES UP THE OHIO RIVER THEN PASSES MONDAY NIGHT
SO INCREASED NUMBERS TO CHC POPS.  PLENTY OF MSTR AND UVV FOR THE
ATMS TO WORK WITH THUS INSERTED 30S AREA WIDE...TAPERING TO SCHC
OVER SRN COALFIELDS..SW VA...AND NERN KY TUES AFTN AS FLOW GOES WRLY
AND LLVL MSTR PROFILE DRIES OUT.  CALLING FOR ALL SN 12Z TUES THRU
12Z WED PER H10-H8 THKNS 130DM...NOT MUCH WAY IN THE ACCUM...PERHAPS
A QUICK INCH UNDER A SHSN...OF COURSE AMNTS A TOUCH HIGHER IN THE
MTNS.

WEDNESDAY THROUGH SATURDAY...
THINKING DEEPER MOISTURE WILL BE TO OUR NE BY WEDNESDAY...SOME
QUESTION WHETHER SNOW SHOWERS OR FLURRIES LINGER WEDNESDAY MORNING IN
LOW LEVEL MOISTURE. WILL LEAVE DRY FOR NOW.  SOME WARM AIR ADVECTION
OUT AHEAD OF NEXT CLIPPER AND SURFACE FRONT MAY GIVE US SOME
PRECIPITATION THURSDAY...MAINLY NORTHERN COUNTIES...AND LIGHT.
RAISED MAXIMUM TEMPERATURES FROM OUR PREVIOUS FORECAST ON THURSDAY
AHEAD OF THIS FEATURE.  SURFACE FRONT FIGURED FOR AROUND FRIDAY
MORNING.  STILL A QUESTION OF HOW COLD THIS AIR MASS WILL BE FRIDAY
INTO SATURDAY.  ALL IN ALL...NO BIG EVENTS FORESEEN DURING THIS
PERIOD.

CL/29/BATTY

*******************************************************************
Hazardous weather outlook, Jan 25, 5:00 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EST SUN JAN 25 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-251100-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 345
500 AM EST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

DRY HIGH PRESSURE IS EXITING OUR WEATHER PICTURE.  WE NOW LOOK TO
THE SOUTHWEST...AS A LOW PRESSURE SYSTEM BEGINS TO AFFECT OUR
WEATHER OVER THE NEXT FEW DAYS.  SNOW WILL BE MOVING NORTHWARD INTO
THE REGION TODAY.  THIS SNOW WILL BE SHORT LIVED ACROSS MUCH OF THE
AREA...AS WARM AIR ABOVE THE SURFACE HELPS CREATE AN ENTIRE SPECTRUM
OF WINTER WEATHER.  HOWEVER...WITH PLENTY OF COLD AIR IN PLACE
TODAY...SNOW WILL REMAIN THE PREDOMINATE WEATHER TYPE ACROSS
SOUTHEASTERN OHIO...NORTHERN AND EASTERN WEST VIRGINIA.  BY PRE DAWN
HOURS MONDAY MORNING RAIN WILL BE ABLE TO PUSH NORTHWARD INTO
CENTRAL WEST VIRGINIA...WITH RAIN AND FREEZING RAIN ACROSS
SOUTHEASTERN OHIO...AND NORTHERN WEST VIRGINIA.  ICE ACCUMULATIONS
UPWARDS OF 1/4 OF AN INCH WILL BE POSSIBLE TODAY AND TONIGHT.  IT
WILL BE A MOSTLY SNOW EVENT FOR RANDOLPH AND POCAHONTAS
COUNTIES...WHERE 8 TO 12 INCHES OF SNOW MAY FALL BETWEEN TOMORROW
AND MONDAY MORNING.

* WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 25, 7:39 AM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 AM EST SUN JAN 25 2004

VAZ003-004-WVZ033-251330-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY AND WELCH
739 AM EST SUN JAN 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR DICKENSON...BUCHANAN...AND MCDOWELL COUNTIES.

THE WINTER STORM WARNING REMAINS POSTED FOR TODAY.

THE WINTRY MIX OF SLEET...FREEZING RAIN...AND SNOW WILL BEGIN ACROSS
DICKENSON...BUCHANAN...AND MCDOWELL COUNTIES BETWEEN 7:30 AND 9
OCLOCK.  DUE TO THE COLD GROUND SURFACES...UNTREATED ROADS WILL
BECOME SLIPPERY.  THUS...TRAVEL CONDITIONS WILL BE DETERIORATING THIS
MORNING.

FREEZING RAIN COULD ACCUMULATE ON POWER LINES AND TREES...BEFORE THE
MILDER AIR ARRIVES THIS AFTERNOON AND THIS EVENING.

REPORT ANY SNOW ACCUMULATIONS BY CALLING...TOLL FREE...THE NATIONAL
WEATHER SERVICE AT 8 7 7 6 3 3 6 7 7 2.

KTB
Special weather statement, Jan 25, 7:49 AM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
749 AM EST SUN JAN 25 2004

WVZ024-025-034-251345-
LOGAN WV-MINGO WV-WYOMING WV-
INCLUDING THE CITIES OF...LOGAN...PINEVILLE AND WILLIAMSON
749 AM EST SUN JAN 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR MINGO...LOGAN...AND WYOMING COUNTIES...

THE WINTER STORM WARNING REMAINS POSTED FOR TODAY.

THE WINTRY MIX OF SNOW AND SLEET WILL LIKELY BEGIN ACROSS
MINGO...LOGAN...AND WYOMING COUNTIES IN SOUTHERN WEST
VIRGINIA...BETWEEN 8 AND 10 OCLOCK THIS MORNING.

DUE TO THE COLD GROUND SURFACES...UNTREATED ROADS WILL BECOME
SLIPPERY.  THUS...TRAVEL CONDITIONS WILL BE DETERIORATING DURING THE
LATE MORNING HOURS.  BE PREPARED FOR WINTER TRAVEL CONDITIONS.

THE SNOW AND SLEET WILL LIKELY CHANGE TO FREEZING RAIN LATER TODAY.
FREEZING RAIN COULD ACCUMULATE ON POWER LINES AND TREES...BEFORE THE
MILDER AIR ARRIVES BY THIS EVENING.

KTB
Special weather statement, Jan 25, 8:16 AM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
816 AM EST SUN JAN 25 2004

KYZ101>103-105-WVZ005-006-013-026-251415-
BOONE WV-BOYD KY-CABELL WV-CARTER KY-GREENUP KY-LAWRENCE KY-
LINCOLN WV-WAYNE WV-
INCLUDING THE CITIES OF...ASHLAND...GRAYSON...GREENUP...HAMLIN...
HUNTINGTON...LOUISA...MADISON AND WAYNE
816 AM EST SUN JAN 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE WINTER STORM WARNING REMAINS POSTED FOR TODAY.

THE WINTRY MIX OF SNOW AND SLEET WILL LIKELY BEGIN ACROSS NORTHEAST
KENTUCKY...PLUS WAYNE...CABELL...LINCOLN...AND BOONE COUNTIES IN
SOUTHWESTERN WEST VIRGINIA...BETWEEN 9 AND 11 OCLOCK THIS MORNING.

DUE TO THE COLD GROUND SURFACES...UNTREATED ROADS WILL BECOME
SLIPPERY.  THUS...TRAVEL CONDITIONS WILL BE DETERIORATING DURING THE
LATE MORNING OR MIDDAY HOURS.  BE PREPARED FOR WINTER TRAVEL
CONDITIONS.

THE SNOW AND SLEET WILL LIKELY CHANGE TO FREEZING RAIN LATER TODAY.
FREEZING RAIN COULD ACCUMULATE ON POWER LINES AND TREES...BEFORE THE
MILDER AIR ARRIVES LATE THIS AFTERNOON AND OVERNIGHT TONIGHT.

KTB
Special weather statement, Jan 25, 8:42 AM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
842 AM EST SUN JAN 25 2004

WVZ014-015-035-036-251445-
FAYETTE WV-KANAWHA WV-PUTNAM WV-RALEIGH WV-
INCLUDING THE CITIES OF...BECKLEY...CHARLESTON...
FAYETTEVILLE AND WINFIELD
842 AM EST SUN JAN 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR RALEIGH...FAYETTE...KANAWHA..AND PUTNAM COUNTIES...

THE WINTER STORM WARNING REMAINS POSTED.

SNOW WILL LIKELY BEGIN ACROSS RALEIGH AND FAYETTE COUNTIES BETWEEN
10 OCLOCK AND NOON.  FURTHER NORTHWEST...SNOW SHOULD BEGIN
ACROSS PUTNAM AND KANAWHA COUNTIES...DURING THE 11 OCLOCK TO 12:30
PM TIME FRAME.

DUE TO THE COLD GROUND SURFACES...UNTREATED ROADS WILL BECOME
SLIPPERY.  THUS...TRAVEL CONDITIONS WILL BE DETERIORATING DURING THE
MIDDAY AND EARLY AFTERNOON HOURS. BE PREPARED FOR WINTER TRAVEL
CONDITIONS.

DURING THE AFTERNOON...SLEET AND FREEZING RAIN WILL START REPLACING
THE SNOW.  FREEZING RAIN COULD ACCUMULATE ON POWER LINES AND
TREES...BEFORE MILDER AIR ARRIVES OVERNIGHT TONIGHT.

REPORT SNOW ACCUMULATIONS BY DIALING THE NATIONAL WEATHER SERVICE...
TOLL FREE...AT 8 7 7 6 3 3 6 7 7 2.

KTB
Special weather statement, Jan 25, 10:43 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1043 AM EST SUN JAN 25 2004

KYZ102-103-105-WVZ005-024-025-251625-
BOYD KY-CARTER KY-LAWRENCE KY-LOGAN WV-MINGO WV-WAYNE WV-
INCLUDING THE CITIES OF...ASHLAND...GRAYSON...LOGAN...LOUISA...
WAYNE AND WILLIAMSON
1043 AM EST SUN JAN 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

WINTERY PRECIPITATION HAS MOVED INTO MINGO...LOGAN...WAYNE
COUNTIES OF WEST VIRGINIA AND LAWRENCE COUNTY KENTUCKY SINCE
10 AM. SOME LOCATIONS ARE SEEING LIGHT SNOW WHILE OTHER SITES
...PARTICULARLY IN LOGAN AND MINGO COUNTIES...ARE EXPERIENCING
SLEET. THIS MIX OF PRECIPITATION WILL PERSIST THROUGH THE EARLY
AFTERNOON HOURS. BE ALERT TO HAZARDOUS TRAVELING CONDITIONS
THROUGHOUT THE REGION TODAY.

OHZ086-WVZ006-007-013>015-026-035-036-251625-
BOONE WV-CABELL WV-FAYETTE WV-GALLIA OH-KANAWHA WV-LINCOLN WV-
MASON WV-PUTNAM WV-RALEIGH WV-
INCLUDING THE CITIES OF...BECKLEY...CHARLESTON...FAYETTEVILLE...
GALLIPOLIS...HAMLIN...HUNTINGTON...MADISON...
POINT PLEASANT AND WINFIELD
1043 AM EST SUN JAN 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SNOW...FREEZING RAIN AND SLEET ARE PUSHING NORTHEAST TOWARD
SOUTH CENTRAL WEST VIRGINIA. SNOW HAS BEGUN TO FALL AT BECKLEY
AND MANY LOCATIONS IN THE SOUTHERN COALFIELDS. PRECIPITATION WILL
PUSH INTO SOUTHERN CABELL...LINCOLN...BOONE...KANAWHA AND PUTNAM
COUNTIES BEFORE 11 AM. A PERIOD OF SNOW AND SLEET WILL MAKE FOR
HAZAROUS TRAVEL AROUND MID DAY.
Special weather statement, Jan 25, 11:40 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1140 AM EST SUN JAN 25 2004

OHZ075-084>086-WVZ007-008-014>016-027-036-037-251721-
ATHENS OH-CLAY WV-FAYETTE WV-GALLIA OH-JACKSON WV-KANAWHA WV-
MASON WV-MEIGS OH-NICHOLAS WV-PUTNAM WV-ROANE WV-VINTON OH-
INCLUDING THE CITIES OF...ATHENS...CHARLESTON...CLAY...
FAYETTEVILLE...GALLIPOLIS...MCARTHUR...POINT PLEASANT...POMEROY...
RIPLEY...SPENCER...SUMMERSVILLE AND WINFIELD
1140 AM EST SUN JAN 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

WINTRY PRECIPITATION...GENERALLY IN THE FORM OF SNOW...WILL BE MOVING
INTO THIS REGION BEFORE NOON. IN PARTICULAR...SNOW WILL BE FALLING
IN KANAWHA...PUTNAM...AND MASON COUNTIES BEFORE 1145. SLEET MAY
MIX WITH THE SNOW AT A FEW SITES AND PROVIDE EVEN MORE HAZARDOUS
TRAVEL CONDITIONS AS WE APPROACH MIDDAY. THE ACTIVITY WILL BE
ARRIVING IN JACKSON...ROANE...CLAY AND NICHOLAS COUNTIES AFTER
NOON.

OHZ076-WVZ009-010-017>019-028-029-038-251721-
BRAXTON WV-CALHOUN WV-GILMER WV-PLEASANTS WV-RITCHIE WV-
WASHINGTON OH-WEBSTER WV-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ELIZABETH...GLENVILLE...GRANTSVILLE...
HARRISVILLE...MARIETTA...PARKERSBURG...SUTTON AND WEBSTER SPRINGS
1140 AM EST SUN JAN 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

WINTERY PRECIPITATION IS MOVING TOWARD THIS REGION BUT
WILL NOT ARRIVE UNTIL AT LEAST MID AFTERNOON. COMMUNITIES
SUCH AS PARKERSBURG...GLENVILLE CAN EXPECT SNOW AND SLEET
TO BRING HAZARDOUS TRAVEL CONDITIONS AFTER 2 PM.

KYZ101>103-105-OHZ083-087-VAZ003-004-WVZ005-006-013-024>026-033>035-
251721-
BOONE WV-BOYD KY-BUCHANAN VA-CABELL WV-CARTER KY-DICKENSON VA-
GREENUP KY-JACKSON OH-LAWRENCE KY- OH-LINCOLN WV-LOGAN WV-
MCDOWELL WV-MINGO WV-RALEIGH WV-WAYNE WV-WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...BECKLEY...CLINTWOOD...GRAYSON...
GREENUP...GRUNDY...HAMLIN...HUNTINGTON...IRONTON...JACKSON...LOGAN...
LOUISA...MADISON...PINEVILLE...WAYNE...WELCH AND WILLIAMSON
1140 AM EST SUN JAN 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SNOW AND SLEET ARE FALLING OVER MUCH OF THE SOUTHERN COAL FIELDS
AND IN EASTERN KENTUCKY. SOME LOCATIONS HAVE RECEIVED UP TO 2 INCHES
OF SNOW WHILE OTHERS HAVE OVER AN INCH OF SLEET. HAZARDOUS TRAVELING
CONDITIONS WILL BE PRESENT THROUGH THE AFTERNOON AS THIS WINTERY
WEATHER CONTINUES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Athens

When
January 25, 12:00 PM EST to January 26, 2:00 AM EST
Where
Athens forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Winter Storm, Gallia

When
January 25, 12:00 PM EST to January 26, 2:00 AM EST
Where
Gallia forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
January 25, 12:00 PM EST to January 26, 2:00 AM EST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Winter Storm, Lawrence

When
January 25, 12:00 PM EST to January 26, 2:00 AM EST
Where
Lawrence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Winter Storm, Meigs

When
January 25, 12:00 PM EST to January 26, 2:00 AM EST
Where
Meigs forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Winter Storm, Morgan

When
January 25, 12:00 PM EST to January 26, 2:00 AM EST
Where
Morgan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
January 25, 12:00 PM EST to January 26, 2:00 AM EST
Where
Perry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Winter Storm, Vinton

When
January 25, 12:00 PM EST to January 26, 2:00 AM EST
Where
Vinton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 25, 12:00 PM EST to January 26, 2:00 AM EST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380875, 5380876, 5380877, 5380878, 5380879, 5380880, 5380881, 5380882, 5380883.